Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The modular variety of hyperelliptic curves of genus three


Authors: Eberhard Freitag and Riccardo Salvati Manni
Journal: Trans. Amer. Math. Soc. 363 (2011), 281-312
MSC (2010): Primary 11F46, 11F55
DOI: https://doi.org/10.1090/S0002-9947-2010-05024-X
Published electronically: August 23, 2010
MathSciNet review: 2719682
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The modular variety of nonsingular and complete hyperelliptic curves with level-two structure of genus $ 3$ is a 5-dimensional quasi-projective variety which admits several standard compactifications. The first one realizes this variety as a subvariety of the Siegel modular variety of level two and genus three.

It has 36 irreducible (isomorphic) components. One of the purposes of this paper will be to describe the equations of one of these components.

Two further models use the fact that hyperelliptic curves of genus three can be obtained as coverings of a projective line with $ 8$ branch points. There are two important compactifications of this configuration space. The first one, $ Y$, uses the semistable degenerated point configurations in $ (P^1)^8$. This variety also can be identified with a Baily-Borel compactified ball-quotient $ Y=\overline{\mathcal{B}/\Gamma[1-{\textrm i}]}.$ We will describe these results in some detail and obtain new proofs including some finer results for them. The other compactification uses the fact that families of marked projective lines can degenerate to stable marked curves of genus 0.

We use the standard notation $ \bar M_{0,8}$ for this compactification. We have a diagram

$\displaystyle \xymatrix{ &\bar M_{0,8}\ar[dl]\ar[dr]&\\ Y\ar@{-->}[rr]& &X\;.}$

The horizontal arrow is only birational but not everywhere regular.

In this paper we find another realization of this triangle which uses the fact that there are graded algebras (closely related to algebras of modular forms) $ A,B$ such that $ X=\mathop{\rm proj}\nolimits(A), Y=\mathop{\rm proj}\nolimits(B).$


References [Enhancements On Off] (What's this?)

  • [AF] Allcock, D. Freitag, E.: Cubic surfaces and Borcherds products, Commentarii Math. Helv. Vol. 77, Issue 2, 270-296 (2002) MR 1915042 (2004c:14067)
  • [AL] Avritzer, D. Lange, H.: The moduli spaces of hyperelliptic curves and binary forms, Math. Z. 242, 615-632 (2002) MR 1981190 (2004c:14051)
  • [Bo] Borcherds, R.: Automorphic forms with singularities on Grassmannians, Invent. Math. 132, 491-562 (1998) MR 1625724 (99c:11049)
  • [DP] De Concini, C. Procesi, C.: A characteristic free approach to invariant theory, Adv. Math 21 330-354 (1976) MR 0422314 (54:10305)
  • [Fr1] Freitag, E.: Some modular forms related to cubic surfaces, Kyungpook Math. J. 43, No.3, 433-462 (2003) MR 2003489 (2004h:11044)
  • [Fr2] Freitag, E.: Comparison of different models of the moduli space of marked cubic surfaces, Proceedings of Japanese-German Seminar, Ryushi-do, edited by T. Ibukyama and W. Kohnen, 74-79 (2002)
  • [Fr3] Freitag, E.: Siegelsche Modulfunktionen, Grundlehren der mathematischen Wissenschaften, 254 Berlin-Heidelberg-New York: Springer-Verlag (1983) MR 871067 (88b:11027)
  • [FS] Freitag, E. Salvati Manni, R.: Modular forms for the even unimodular lattice of signature (2,10), J. Algebraic Geom. 16, 753-791 (2007) MR 2357689 (2009b:11088)
  • [Gl] Glass, J. : Theta constants of genus three, Compositio Math. 40, 123-137 (1980). MR 558261 (80m:14028)
  • [Ho] Howe, R.: The classical groups and invariants of bilinear forms, The Mathematical Heritage of Hermann Weyl (Durham, NC, 1987), 133-166, Proc. Sympos. Pure Math. 48, Amer. Math. Soc., Providence, RI (1988) MR 974333 (90e:22022)
  • [HMSV1] Howard, B.J. Millson, J. Snowden, A. Vakil, R.: The projective invariants of ordered points on the line, ArXiv Mathematics e-prints math.AG/0505096 (2007)
  • [HMSV2] Howard, B.J. Millson, J. Snowden, A. Vakil, R.: The moduli space of n points on the line is cut out by simple quadrics when $ n$ is not six, ArXiv Mathematics e-prints math.AG/0607372 (2007)
  • [Ig1] Igusa, J.: On the graded ring of theta-constants Amer. J. Math. 86, 219-246 (1964). MR 0164967 (29:2258)
  • [Ig2] Igusa, J.: Modular forms and projective invariants Amer. J. Math. 89, 817-855 (1967). MR 0229643 (37:5217)
  • [Ka] Kapranov, M.M.: Chow quotients of Grassmannians I, Adv. Sov. Math. 16 (2), 29-110 (1993) MR 1237834 (95g:14053)
  • [Ko1] Kondo, S.: The moduli space of Enriques surfaces and Borcherds products, J. Algebraic Geometry 11, 601-627 (2002) MR 1910262 (2003m:14055)
  • [Ko2] Kondo, S.: The moduli space of $ 8$ points on $ P^{1}(\mathbb{C})$ and automorphic forms in Algebraic Geometry Contemporary Mathematics 422, 89-106 (2007), Amer. Math. Soc. MR 2296434 (2008h:14027)
  • [Koi] Koike, K.: The projective embedding of the configuration space $ X(2,8)$, Technical Reports of Mathematical Sciences, Chiba University, 16 (2000)
  • [MY] Matsumoto, K. Yoshida, M.: Configuration space of $ 8$ points on the projective line and a $ 5$-dimensional Picard modular group, Compositio Math. 86, 265-280 (1993) MR 1219628 (94c:14038)
  • [Mu] Mumford, D.: Tata Lectures on Theta II, Modern Birkhäuser Classics, Reprint of the 1984 edition, 2007. MR 2307768 (2007k:14087)
  • [Ru1] Runge, B.: On Siegel modular form, part I, J. reine angew. Math. 436, 57-85 (1993) MR 1207281 (94c:11041)
  • [Ru2] Runge, B.: On Siegel modular forms, part II, Nagoya Math. J. 138, 179-197 (1995) MR 1339948 (97b:11066)
  • [Ts] Tsuyumune, S.: Thetanullwerte on a moduli space of curves and hyperelliptic loci, Math. Zeit. 207, 539-568 (1991) MR 1119956 (92j:14037)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11F46, 11F55

Retrieve articles in all journals with MSC (2010): 11F46, 11F55


Additional Information

Eberhard Freitag
Affiliation: Mathematisches Institut, University of Heidelberg, Im Neuenheimer Feld 288, D69120 Heidelberg, Germany
Email: Freitag@mathi.uni-heidelberg.de

Riccardo Salvati Manni
Affiliation: Dipartimento di Matematica, University La Sapienza, Piazzale Aldo Moro, 2, I-00185 Roma, Italy
Email: salvati@mat.uniroma1.it

DOI: https://doi.org/10.1090/S0002-9947-2010-05024-X
Received by editor(s): December 2, 2007
Received by editor(s) in revised form: January 29, 2009
Published electronically: August 23, 2010
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society